Like all medicines, statins can cause side effects. But most people tolerate them well and do not have any problems.
You should discuss the benefits and risks of taking statins with your doctor before you start taking the medicine.
If you find certain side effects particularly troublesome, talk to the doctor in charge of your care. Your dose may need to be adjusted or you may need a different type of statin.
The main side effects of statins are listed here. Some of these will not necessarily apply to the specific statin you're taking.
For details of the side effects of a particular statin, check the information leaflet that comes with your medicine.
Side effects can vary between different statins, but common side effects include:
- feeling sick
- feeling unusually tired or physically weak
- digestive system problems, such as constipation, diarrhoea, indigestion or farting
- muscle pain
- sleep problems
- low blood platelet count
Uncommon side effects of statins include:
- being sick
- memory problems
- hair loss
- pins and needles
- inflammation of the liver (hepatitis), which can cause flu-like symptoms
- inflammation of the pancreas (pancreatitis), which can cause stomach pain
- skin problems, such as acne or an itchy red rash
- sexual problems, such as loss of libido (reduced sex drive) or erectile dysfunction
Rare side effects of statins include:
- muscle weakness (myopathy)
- loss of sensation or tingling in the nerve endings of the hands and feet (peripheral neuropathy)
- tendon problems (tendons are tough cords of tissue that connect muscles to bones)
Statins can occasionally cause muscle inflammation (swelling) and damage. Speak to your doctor if you have muscle pain, tenderness or weakness that cannot be explained – for example, pain that is not caused by physical work.
Your doctor may carry out a blood test to measure a substance in your blood called creatine kinase (CK), which is released into the blood when your muscles are inflamed or damaged.
If the CK in your blood is more than 5 times the normal level, your doctor may advise you to stop taking the statin. Regular exercise can sometimes lead to a rise in CK, so tell your doctor if you've been exercising a lot.
Once your CK level has returned to normal, your doctor may suggest you start taking the statin again, but at a lower dose.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you're taking.
It's run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
See the Yellow Card Scheme website for more information.